MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed three coils using a non-penumbra microcatheter.The physician then felt resistance while advancing a pc400 within its introducer sheath and, therefore, the pc400 was removed.The procedure was then completed using new pc400s and a pod packing coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 43.0, 56.0 and 80.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The introducer sheath had coagulated blood inside the lumen.During functional analysis, the pc400 was able to advance through its introducer sheath and resistance was encountered while attempting to advance the pc400 pusher assembly kinks into the introducer sheath.The pc400 was then able to be advanced through a demonstration microcatheter with resistance as the kinks in the pusher assembly were advanced through the introducer sheath and the demonstration microcatheter.Conclusions: evaluation of the returned pc400 revealed that the embolization coil had offset winds and the pusher assembly had kinks.If the device is forcefully manipulated against resistance, damage such as offset coil winds and kinks may occur.The non-penumbra microcatheter identified in the complaint was not returned for evaluation and, therefore, the root cause of resistance could not be determined.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked, and the introducer sheath had coagulated blood inside.Some of the kinks were likely incidental to the reported complaint.The coagulated blood within the introducer sheath likely contributed to resistance experienced during the functional test.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8744442
Report Number3005168196-2019-01272
Device Sequence Number1490140
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2025
Device Catalogue Number4004C1030
Device Lot NumberF78197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/30/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005